New Mexico, 2014

Flash Flooding in New Mexico, August 26, 2014

August 26, 2014 · NWS EPZ · 2 events in 2 counties and zones

A very moist atmosphere was in place for efficient rain producing storms. An upper level trough was approaching the Four Corners region to provide enough lift for widepsread showers and thunderstorms to develop over Sierra and Dona Ana Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very moist atmosphere was in place for efficient rain producing storms. An upper level trough was approaching the Four Corners region to provide enough lift for widepsread showers and thunderstorms to develop over Sierra and Dona Ana Counties. Over two inches of rain was reported near the Spaceport in just over one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 26, 4:49 AM MST, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 26, 4:49 AM MST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
549 AM MDT TUE AUG 26 2014

.SYNOPSIS...
LOTS OF MOISTURE WAS MOVING INTO THE REGION TODAY AND THIS
MOISTURE WILL COMBINE WITH AN APPROACHING UPPER LEVEL STORM
SYSTEM. THESE TWO FACTORS WILL HELP FUEL NUMEROUS THUNDERSTORMS
THIS AFTERNOON THROUGH TONIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND FLASH FLOODING...SO A FLASH FLOOD WATCH
IS IN PLACE FOR THIS AFTERNOON AND EVENING. WE WILL START TO DRY
OUT ON THURSDAY AND THE WEEKEND LOOKS HOT AND DRY WITH
TEMPERATURES FIVE DEGREES ABOVE NORMAL.

&&

.DISCUSSION...
BIT OF A TRICKY FORECAST THIS MORNING. WE HAVE LOTS OF MOISTURE IN
PLACE AND WE HAVE AN APPROACHING UPPER LEVEL STORM SYSTEM TO OUR
NORTH. THESE FACTORS WOULD NORMALLY LEAD TO LOTS OF RAIN AND THE
MODELS SHOW THAT. BUT THE MODELS ARE ALSO SHOWING THAT IT SHOULD
ALREADY BE RAINING AND IT IS NOT. SO THE SHORT TERM FORECAST IS
BASED MORE ON PATTERN RECKOGNITION THAN WHAT THE MODELS ARE
SAYING. THE INGREDIENTS ARE IN PLACE FOR SOME HEAVY RAIN AND FLASH
FLOODING TODAY AND TONIGHT...SO I'VE ISSUED A FLASH FLOOD WATCH
FOR THE AREA THROUGH WEDNESDAY MORNING. STORM MOTION WILL BE
GENERALLY SLOW AND WITH THE MOISTURE IN PLACE STORMS WILL BE
PRETTY EFFICIENT RAIN PRODUCERS. WEDNESDAY WILL BE A TRANSITION
DAY AS DRIER AIR MAKES A PUSH INTO THE REGION. WE WIL CONTINUE TO
SEE A CHANCE FOR THUNDERSTORMS...BUT THE THREAT OF WIDE SPREAD
FLOODING LOOKS TO GO AWAY. BY THURSDAY THE UPPER LEVEL TROUGH WILL
BE TO OUR EAST AND DRIER AIR WILL BE IN PLACE ACROSS THE AREA. THE
DRIER AIR WILL BRING A TEMPORARY END TO OUR MONSOON FLOW AND RAIN
CHANCES THROUGH AT LEAST SATURDAY. BY SUNDAY INTO THE FIRST PART
OF NEXT WEEK WE WILL SEE A LITTLE MOISTURE TRY AND SLIP BACK INTO
THE REGION SO THE RAIN CHANCES RETURN TO THE FORECAST.
TEMPERATURES TODAY AND WEDNESDAY WILL BE SEVERAL DEGREES BELOW
NORMAL...THEN AS WE MOVE THROUGH THE WEEK WITH THE DRIER AIR WE
WILL SEE HIGHS CREEP 4 TO 6 DEGREES ABOVE NORMAL. I DON'T WANT TO
TALK ABOUT TRIPLE DIGIT HEAT...BUT WE WILL BE GETTING CLOSE FOR
SOME LOWLAND LOCATIONS THIS WEEKEND. HOPEFULLY SOME MOISTURE CAN
WORK BACK INTO THE AREA FOR THE FIRST PART OF NEXT WEEK WHICH
WOULD HELP LOWER OUR HIGH TEMPERATURES A FEW DEGREES.

&&

.AVIATION...VALID 26/12Z-27/12Z
MORE RAIN AND CLOUDS ON THE WAY TODAY. WE WILL SEE CEILINGS
INCREASE AND LOWER AS WE MOVE THROUGH THE DAY. ABUNDANT MOISTURE
AND AN UPPER LEVEL STORM SYSTEM WILL HELP PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. WINDS WON'T BE MUCH OF A PROBLEM TODAY
EXCEPT IN AND NEAR THUNDERSTORMS. CEILINGS WILL GENERALLY STAY IN
THE VFR CATEGORY...BUT COULD LOWER TO THE MVFR CATEGORY IN
ASSOCIATION WITH THE SHOWERS AND THUNDERSTORMS. STORM MOTION WILL
BE TO THE NORTHEAST.

&&

.FIRE WEATHER...
NO BIG FIRE CONCERNS IN THE SHORT TERM. TODAY WE WILL SEE NUMEROUS
SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...DEVELOP THIS
AFTERNOON AND EVENING. OUR RAIN CHANCES WILL CONTINUE INTO
WEDNESDAY...THEN FOR THURSDAY AND BEYOND WE WILL SEE MUCH DRIER
AIR MOVE INTO THE AREA. THIS WILL HELP CLEAR OUT THE CLOUDS AND
INCREASE OUR AFTERNOON TEMPERATURES. BY THE WEEKEND WE WILL SEE
HIGH TEMPERATURES WELL ABOVE NORMAL AND MIN RH'S IN THE 20'S IN
THE LOWLANDS AND IN THE 30'S IN THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 87  69  88  68  92 /  60  60  40  40   0
SIERRA BLANCA           85  65  87  66  89 /  60  60  30  30  20
LAS CRUCES              84  66  85  64  92 /  60  60  40  30   0
ALAMOGORDO              84  67  85  61  91 /  60  60  50  40  20
CLOUDCROFT              61  50  62  50  68 /  60  60  60  40  20
TRUTH OR CONSEQUENCES   80  64  86  64  92 /  60  60  40  30   0
SILVER CITY             79  58  80  58  85 /  60  60  40  30   0
DEMING                  84  65  87  64  93 /  70  70  30  30   0
LORDSBURG               83  64  86  64  92 /  60  60  30  20   0
WEST EL PASO METRO      87  68  89  68  94 /  60  60  40  40   0
DELL CITY               91  67  92  65  97 /  60  60  30  30  20
FORT HANCOCK            87  71  89  71  95 /  60  60  40  40  20
LOMA LINDA              81  65  84  66  88 /  60  60  40  40  10
FABENS                  85  71  90  69  92 /  60  60  40  40   0
SANTA TERESA            87  68  89  68  93 /  60  60  40  40   0
WHITE SANDS HQ          84  67  88  66  91 /  60  60  40  30   0
JORNADA RANGE           83  64  86  63  91 /  60  60  40  30   0
HATCH                   82  65  85  65  94 /  60  60  40  30   0
COLUMBUS                84  68  86  66  92 /  70  70  40  30   0
OROGRANDE               85  67  86  66  94 /  60  60  40  30  10
MAYHILL                 70  57  72  56  79 /  60  60  50  30  20
MESCALERO               70  56  75  55  79 /  60  60  60  40  20
TIMBERON                74  56  74  56  80 /  60  60  60  40  20
WINSTON                 69  55  76  56  79 /  70  70  50  30   0
HILLSBORO               75  60  79  62  86 /  70  70  40  30   0
SPACEPORT               80  62  82  64  91 /  60  60  30  30   0
LAKE ROBERTS            77  57  79  57  84 /  70  70  50  30   0
HURLEY                  79  59  82  61  88 /  60  60  30  30   0
CLIFF                   81  61  86  59  91 /  60  60  40  30   0
MULE CREEK              77  56  81  54  87 /  70  70  30  20   0
FAYWOOD                 74  60  81  59  87 /  70  70  30  30   0
ANIMAS                  82  65  84  65  94 /  70  70  30  20   0
HACHITA                 81  64  85  63  93 /  60  60  30  30   0
ANTELOPE WELLS          82  63  87  61  91 /  70  70  30  30   0
CLOVERDALE              80  62  84  61  89 /  70  70  30  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
     NMZ401>417.

TX...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
     TXZ418>424.

&&

15/15
Hazardous weather outlook, Aug 26, 10:36 AM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1136 AM MDT TUE AUG 26 2014

NMZ401>417-TXZ418>424-271745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1136 AM MDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEP LAYER OF MOISTURE IS STREAMING OVER THE AREA. AS RESULT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
TONIGHT. PERIODS OF HEAVY RAINFALL WITH EXCESSIVE RUN OFF MAY
PRODUCE FLASH FLOODING OVER PORTIONS OF THE AREA...ESPECIALLY NEAR
IN THE MOUNTAINS AND NEAR THE BURN SCARS. NORMALLY DRY DRAINAGES
AND ARROYOS MAY QUICKLY FILL WITH WATER AND DEBRIS. LOW WATER
CROSSINGS MAY BECOME IMPASSABLE. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT. STRONG THUNDERSTORMS MAY ALSO PRODUCE PERIODS OF
SMALL HAIL AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM WILL PASS NORTH OF THE AREA ON WEDNESDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS WILL BE STRONG WITH
PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 50 MPH
POSSIBLE. RAIN AND STORMS WILL TAPER OFF AND END BY THE EVENING.
THURSDAY THROUGH LABOR DAY WILL BE MOSTLY DRY WITH A FEW ISOLATED
THUNDERSTORMS POSSIBLE OVER EASTERN PORTIONS OF OTERO AND HUDSPETH
COUNTIES ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ALL OBSERVED HAZARDOUS WEATHER AND FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, Aug 26, 10:35 AM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1135 AM MDT TUE AUG 26 2014

NMZ407-409>412-261830-
SIERRA COUNTY LAKES NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-CENTRAL TULAROSA BASIN NM-
NORTHERN DONA ANA COUNTY NM-
1135 AM MDT TUE AUG 26 2014

...STRONG THUNDERSTORMS INCREASING ACROSS SOUTHERN NEW MEXICO...

AT 1135 AM THUNDERSTORMS WERE INCREASING IN COVERAGE AND INTENSITY
ACROSS PORTIONS OF SOUTHERN NEW MEXICO. THE STRONGEST STORMS WERE
LOCATED NEAR UPHAM...HATCH...AKELA...AND HERMANAS. THESE STORMS MAY
PRODUCE HEAVY RAINFALLS...SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME
PONDING OF WATER MAY OCCUR OVER LOW LYING AREAS CREATING HAZARDOUS
DRIVING CONDITIONS INCLUDING ACROSS SECTIONS OF INTERSTATES 10 AND
25.

&&

LAT...LON 3331 10704 3328 10649 3177 10734 3178 10800

ROGASH
Local storm report, Aug 26, 11:15 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1215 PM MDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     FLASH FLOOD      TRUTH OR CONSEQUENCES   33.14N 107.25W
08/26/2014                   SIERRA             NM   911 CALL CENTER

            911 DISPATCH RELAYED FROM SPACE PORT THAT ROADS SOUTH
            OF THE SPACEPORT WERE WASHED OUT.

&&

EVENT NUMBER EPZ1400365

LUNDEEN

The radar

The El Paso radar (KEPZ), 98 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
August 26, 11:30 AM MST to 1:00 PM MST
Where
Dona Ana County, 0.72 mi SSW of Hatch to 1.06 mi W of Rodey
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.661, -107.156

Several homes were flooded in Rodey on Mariano and Trujillo Streets as well as on Colorado Street.

Flash Flood, Sierra

When
August 26, 11:30 AM MST to 1:00 PM MST
Where
Sierra County, 4.71 mi WNW of Alivio to 5.07 mi SSW of Alivio
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
32.861, -107.092

A Spaceport official reported over 2 inches of rain falling in about 80 minutes. The main road south of the Spaceport was washed out and closed for approximately 3 days.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538860, 538861.